Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A finite difference formula for the discretization of $ d\sp 3/dx\sp 3$ on nonuniform grids


Authors: B. García-Archilla and J. M. Sanz-Serna
Journal: Math. Comp. 57 (1991), 239-257
MSC: Primary 65M06
DOI: https://doi.org/10.1090/S0025-5718-1991-1079016-3
MathSciNet review: 1079016
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We analyze the use of a five-point difference formula for the discretization of the third derivative operator on nonuniform grids. The formula was derived so as to coincide with the standard five-point formula on regular grids and to lead to skew-symmetric schemes. It is shown that, under periodic boundary conditions, the formula is supraconvergent in the sense that, in spite of being inconsistent, it gives rise to schemes with second-order convergence. However, such a supraconvergence only takes place when the number of points in the grid is odd: for grids with an even number of points the inconsistency of the formula results in lack of convergence. Both stationary and evolutionary problems are considered and the analysis is backed by numerical experiments.


References [Enhancements On Off] (What's this?)

  • [1] I. Babuška, J. Chandra, and J. E. Flaherty, Adaptive computational methods for partial differential equations, Proc. Workshop (University of Maryland, College Park, Maryland), SIAM, Philadelphia, 1983. MR 792518 (86f:65005)
  • [2] I. Babuška and W. Rheinboldt, Error estimates for adaptive finite element computations, SIAM J. Numer. Anal. 15 (1978), 736-754. MR 0483395 (58:3400)
  • [3] J. G. Bloom, J. M. Sanz-Serna, and J. G. Verwer, On simple moving grid methods for one-dimensional partial differential equations, J. Comput. Phys. 74 (1988), 191-213. MR 929192 (89f:65097)
  • [4] Y. S. Chow and H. Teicher, Probability theory. Independence, interchangeability, martingales, Springer-Verlag, New York, Heidelberg, Berlin, 1978. MR 513230 (80a:60004)
  • [5] K. L. Chung, A course in probability theory, 2nd ed., Academic Press, New York, San Francisco, London, 1974. MR 0346858 (49:11579)
  • [6] P. A. Forsyth, Jr. and P. H. Sammon, Quadratic convergence for cell-centered grids, Appl. Numer. Math. 4 (1988), 377-394. MR 948505 (89e:65106)
  • [7] E. S. Fraga and J. L. Morris, An adaptive mesh refinement method for the Korteweg-de Vries equation, Report NA/182, University of Dundee Numerical Analysis Report, 1987.
  • [8] B. Garcia-Archilla, Supraconvergencia en redes no uniformes para la derivada tercera: algunos resultados de diferencias finitas, Actas de las XIII Jornadas Hispano Lusas de Matemáticas, Valladolid, 1988 (to appear).
  • [9] -, Supraconvergencia para la derivada tercera y su aplicacion a algoritmos adaptadores para ecuaciones en derivadas parciales de evolución, Ph. D. Thesis, Universidad de Valladolid, 1990.
  • [10] -, A supraconvergent method for the Korteweg-de Vries equation (in preparation).
  • [11] R. D. Grigorieff, Zur diskreten Kompaktheit von Funktionen auf nichtäquidistanten Gittern in R, Numer. Funct. Anal. Optim. 4 (1981-1982), 383-395. MR 673319 (84a:65044)
  • [12] -, Some stability inequalities for compact difference schemes, Math. Nachr. 135 (1988), 93-101. MR 944221 (89g:65165)
  • [13] H. O. Kreiss, T. A. Manteuffel, B. Swartz, B. Wendroff, and A. B. White, Jr., Supraconvergent schemes on irregular grids, Math. Comp. 47 (1986), 537-554. MR 856701 (88b:65082)
  • [14] T. A. Manteuffel and A. B. White, Jr., The numerical solution of second-order boundary value problems on nonuniform meshes, Math. Comp. 47 (1986), 511-535. MR 856700 (87m:65116)
  • [15] M. Marletta, Supraconvergence of discretization methods on nonuniform meshes, M.Sc. Thesis, Oxford University, 1988.
  • [16] K. Miller and R. N. Miller, Moving finite elements. I, SIAM J. Numer. Anal. 19 (1981), 1019-1032. MR 638996 (84m:65113a)
  • [17] K. Miller, Moving finite elements. II, SIAM J. Numer. Anal. 19 (1981), 1033-1053. MR 638997 (84m:65113b)
  • [18] L. R. Petzold, Observations on an adaptive moving grid method for partial differential equations, Appl. Numer. Math. 3 (1987), 347-360. MR 899604 (88h:65172)
  • [19] M. A. Revilla, Simple time and space adaptation in one-dimensional evolutionary partial differential equations, Internat. J. Numer. Methods Engrg. 23 (1986), 2263-2275. MR 868366
  • [20] J. M. Sanz-Serna, Stability and convergence in numerical anlaysis I: Linear problems, a simple and comprehensive account, Nonlinear Differential Equations and Applications (J. K. Hale and P. Martínez-Amores, eds.), Pitman, London, 1985, pp. 64-113. MR 908899 (88h:65007)
  • [21] J. M. Sanz-Serna and I. Christie, A simple adaptive technique for nonlinear wave problems, J. Comput. Phys. 67 (1986), 348-360. MR 867776
  • [22] J. F. Thompson, A survey of dynamically-adaptive grids in the numerical solution of partial differential equations, Appl. Numer. Math. 1 (1985), 3-27. MR 775729 (86d:65154)
  • [23] A. Weiser and M. F. Wheeler, On convergence of block-centered finite differences for elliptic problems, SIAM J. Numer. Anal. 25 (1988), 351-375. MR 933730 (89m:65094)
  • [24] A. B. White, Jr., On selection of equidistributing meshes for two-point boundary-value problems, SIAM J. Numer. Anal. 16 (1979), 472-502. MR 530482 (83e:65138)
  • [25] -, On the numerical solution of initial/boundary value problems in one space dimension, SIAM J. Numer. Anal. 19 (1982), 683-697. MR 664878 (83f:65165)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M06

Retrieve articles in all journals with MSC: 65M06


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1991-1079016-3
Keywords: Supraconvergence, irregular grids, initial value problems, boundary value problems, finite difference formulae
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society